MAUDE Adverse Event Report: MEDELA AG FREESTYLE HANDS-FREE BREASTPUMP; PUMP, BREAST, POWERED

MEDELA AG FREESTYLE HANDS-FREE BREASTPUMP; PUMP, BREAST, POWERED
Model Number 67060
Health Effect - Clinical Codes Inflammation (1932); Swelling (2091)
Date of Event 04/29/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A replacement pump in style breast pump was sent to the customer, per her request.In follow up with a complaint handler on 05/09/2018, the customer indicated that she developed mastitis on (b)(6) 2018 and was prescribed an antibiotic.She indicated that the replacement pump was working without issue and the mastitis was resolved.The device was returned with the customer's parts and accessories and was evaluated on 05/18/2018.The device failed suction and cycle specifications.It was identified during the evaluation that the customer's breast shields and media barriers had residue on them.The device was then re-evaluated using a medela lab kit, and it passed suction and cycle specifications.Refer to attached evaluation.It can be reasonably concluded that the customer's report of low suction was attributable to the dirty breast shields and media barrier.Pages 11-13 in the instructions for use provide instructions for cleaning the pump parts and accessories.Based on the results of (b)(4), it cannot be definitively concluded that the pump caused or contributed to the customer¿s mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is (b)(4)% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2018, the customer alleged to medela (b)(4) that she was experiencing low suction when double pumping with her freestyle breast pump.During troubleshooting with customer service, the customer indicated that of the two sets of spare parts she has, she is able to get suction with one set.During the troubleshooting, the customer reassembled the parts, tested the pump and indicated that the suction was working.Replacements parts were sent to the customer.On (b)(6) 2018, the customer called back and alleged to medela (b)(4) that she was experiencing low suction again when double pumping with her freestyle breast pump.She alleged that one side does not always have suction when she double pumps, but there is no suction issue when she single pumps.The customer alleged that she was engorged, but was able to relieve the engorgement by herself.

Brand Name
FREESTYLE HANDS-FREE BREASTPUMP
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA AG
lattichstrasse 4b
baar zug 6341
SZ  6341
MDR Report Key7556911
Report Number1419937-2018-00137
Device Sequence Number2436191
Product Code HGX
UDI-Device Identifier00020451670607
UDI-Public00020451670607
Combination Product (Y/N)N
Initial Reporter StateND
Initial Reporter CountryUS
PMA/510(K) Number
K150499
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number67060
Device Catalogue Number67060
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/10/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/09/2018
Initial Report FDA Received Date05/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;